Thunderstorm Wind, Cascade
- When
- May 22, 5:55 PM MST
- Where
- Cascade County, Ft Shaw
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.500, -111.817
A severe thunderstorm dropped 1 inch diameter hail at Lewistown 9N. Another severe thunderstorm produced a wind gust to 60 mph at Ft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm dropped 1 inch diameter hail at Lewistown 9N. Another severe thunderstorm produced a wind gust to 60 mph at Ft. Shaw which damaged several large trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 22, 5:15 PM MST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 615 PM MDT MON MAY 22 2006 UPDATED AVIATION SECTION ONLY .DISCUSSION... TONIGHT THROUGH WEDNESDAY...AS THE UPPER RIDGE OVER EASTERN MONTANA SLOWLY PUSHES EAST...THE FLOW ALOFT BECOMES SOUTHERLY AND CONTINUES TO ADVECT MOISTURE OVER THE AREA. SHORT WAVE ENERGY IS AGAIN MOVING INTO THE AREA AND HAS INITIATED SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE THUNDERSTORMS DO NOT LOOK LIKELY THIS EVENING BUT SOME STORMS COULD BECOME STRONG. A SURFACE TROF DEVELOPS THIS EVENING OVER EASTERN MONTANA AND WILL HELP SERVE AS A FOCUS FOR CONVECTIVE ACTIVITY. INSTABILITY SHOWERS WILL LINGER ACROSS THE AREA TUESDAY AS A SURFACE COLD FRONT PUSHES THROUGH. BREEZY CONDITIONS WILL ALSO DEVELOP TUESDAY AS HIGH PRESSURE BUILDS OVER SOUTHWEST MONTANA AND TIGHTENS THE SURFACE GRADIENT. WEAK RIDGING RETURNS TO THE AREA WEDNESDAY WITH DRY CONDITIONS...THE EXCEPTION BEING THE MOUNTAINS OF SOUTHWEST MONTANA WHICH MAY SEE A FEW SHOWERS. TEMPERATURES WILL COOL TUESDAY AND WEDNESDAY BUT REMAIN ABOVE SEASONAL AVERAGES. EMANUEL WEDNESDAY EVENING THROUGH MONDAY...AN UPPER LEVEL LOW LOCATED OFF THE COAST OF BRITISH COLUMBIA WEDNESDAY EVENING WILL MOVE SLOWLY TOWARDS THE FORECAST AREA...REACHING THE NORTHERN ROCKIES LATE THIS WEEKEND. SOUTHWEST FLOW ALOFT THURSDAY SLOWLY BECOMES MORE SOUTHERLY AS WEST COAST LOW DIGS INTO CALIFORNIA COAST. PATTERN WILL BRING MOISTURE AND INSTABILITY TO AREA FOR A CHANCE OF SHOWERS FRIDAY THROUGH SUNDAY...OTHERWISE A SLIGHT CHANCE. NEAR NORMAL TEMPERATURES THURSDAY COOL TO SLIGHTLY BELOW NORMAL FRIDAY THROUGH MONDAY. BRITTON && .AVIATION... UPDATED 0015Z. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH NORTH THROUGH THE REGION TONIGHT. EXPECT BRIEF PERIODS OF HEAVY RAIN...WIND GUSTS TO 40 MPH...AND SMALL HAIL AS THE STORMS MOVE THROUGH. DRY AND MORE STABLE AIR WILL MOVE INTO THE REGION AFTER 08Z...AS THUNDERSTORM ACTIVITY SLOWLY BEGINS TO DIMINISH. MOSTLY DRY WEATHER IS EXPECTED ON TUESDAY...BUT GUSTY WEST WINDS WILL DEVELOP OVER NORTH CENTRAL MONTANA LATE TUESDAY MORNING AND THEN CONTINUE THROUGH THE AFTERNOON. BRUSDA && .HYDROLOGY... SNOW MELT CONTINUES TO CAUSE AREA RIVERS TO RISE. A FLOOD WARNING IS IN EFFECT FOR THE GALLATIN RIVER NEAR LOGAN. THE RIVER IS FORECAST TO REACH FLOOD STAGE BY EARLY TUESDAY. A FLOOD WATCH HAS BEEN ISSUED FOR THE GALLATIN RIVER NEAR GALLATIN GATEWAY AND THE BIG HOLE RIVER NEAR MELROSE. OTHER AREA STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH AS SNOW MELT PROCEEDS AT THE HIGHER ELEVATIONS. && .PRELIMINARY POINT TEMPS/POPS... GTF 48 75 46 76 / 30 20 10 0 CTB 48 74 45 69 / 40 20 10 0 HLN 50 77 48 77 / 40 20 10 10 BZN 49 74 43 74 / 40 20 10 0 WEY 38 58 32 66 / 50 10 10 10 DLN 48 73 44 72 / 40 20 10 10 HVR 51 79 49 80 / 30 20 10 0 LWT 50 75 45 74 / 40 30 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... A FLOOD WARNING CONTINUES FOR THE GALLATIN RIVER NEAR LOGAN. A FLOOD WATCH REMAINS IN EFFECT FOR THE GALLATIN RIVER NEAR GATEWAY AND THE BIG HOLE RIVER NEAR MELROSE. && SHORT TERM...EMANUEL LONG TERM...BRITTON AVIATION...BRITTON WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 AM MDT MON MAY 22 2006 MTZ008>015-044>055-231115- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 505 AM MDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA THIS AFTERNOON AND MOVE INTO NORTH CENTRAL MONTANA DURING THE EVENING. THERE IS A RISK THAT AN ISOLATED SEVERE THUNDERSTORM MAY PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Great Falls radar (KTFX), 33 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506916, 5506915.